Part One Non-steroidal antiinflammatory drugs (NSAIDs)
NSAIDs are very popular in human medicine, and as many are marketed as over the counter medications, often times pets have access to them, either intentionally – given by their owners to relieve pain, or as accidental ingestion. Do not give your pet any medications without first consulting with your veterinarian. Many NSAIDs, with improper use, are harmful, and some even deadly to pets, however, only two will be discussed in this article.
Ibuprofen, the active ingredient in Advil was listed in the top 25 generic drugs involved in poisonings in dogs and cats. Studies have indicated that a safe dose of Ibuprofen in dogs and cats is hard to establish. A dose as low as 8mg/kg/day can
produce gastric (stomach) lesions. That means that a ten lb dog can become ill from only 40 mg of Ibuprofen. Most human tablets are 200 mg and some even 400mg. At higher doses the following signs are seen: vomiting, diarrhea, anorexia, imbalance and ultimately, kidney failure. At our clinic, we have seen several cases of kidney failure in dogs after ingestion of only a few tablets of Ibuprofen. In order to reverse the kidney damage, hospitalization with intensive 24hr/day fluid therapy is needed, in many cases for 5-10 days, and full recovery of function is not always achieved.
Acetaminophen is another NSAID very commonly used in humans, and is the active ingredient in Tylenol. It is also frequently used in common cold and allergy medications. Toxicity in dogs and cats is dose dependent, and if the ingested dose is at toxic level, the clinical signs will be consistent with liver failure in dogs, and hemolytic anemia in cats. The clinical signs most commonly seen in dogs are vomiting, anorexia, increased heart and respiratory rates, abdominal pain and jaundice. In cats, muddy gums, depression, respiratory distress, swelling of the face and paws, and vomiting, will be most commonly reported. If the ingested dose is determined to be toxic, emergency therapy is needed.
If your pet ingested any of these medications, please contact your veterinarian immediately. The veterinary staff will determine whether the dose ingested by your pet was toxic, and if ingestion happened recently (within hours) initial therapy will be directed towards preventing additional absorption of the drug by inducing vomiting followed by administration of activated charcoal.
Please keep all medications out of reach of pets.